Colorado, 2020

Hail in Colorado, August 15, 2020

August 15, 2020 · NWS GLD · 4 events in 1 county or zone

Isolated thunderstorms developed in eastern Colorado during the evening hours. One of these thunderstorms traveled eastward along I-70 towards the CO/KS border and produced hail up to golf ball sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated thunderstorms developed in eastern Colorado during the evening hours. One of these thunderstorms traveled eastward along I-70 towards the CO/KS border and produced hail up to golf ball sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 15, 4:19 PM MST, 51 minutes earlier.

Area forecast discussion, Aug 15, 4:19 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
519 PM MDT Sat Aug 15 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 229 PM MDT Sat Aug 15 2020

Across the region this afternoon, skies continue to be a mix of
partly sunny to sunny as lingering morning cloud cover remains in
part over the area. Temperatures are ranging in the upper 70s
through the mid 80s. The wide range is a direct result of the
lingering veil of cloud over portions of the area. Winds are east-
southeasterly gusting over 20 mph at times.

For the remainder of the afternoon hours into the evening
timeframe, focus will remain on the potential for any convection
to initiate over NE Colorado and shift eastward into NE/KS. Late
breaks in areal cloud cover have allowed much of the CWA to remain
stable due to lack of direct diurnal heating, with only the last
hour or so locales are seeing temps warm nicely, along with dewpts
ranging from the 50s up into the mid 60s in spots.

SPC has lowered the risk outlook areas to a bit further south,
keeping only SW portions of the area under a Slight Risk with a
Marginal for the remainder. Better instability does reside south
and west of the CWA closer to the trough over central Colorado. If
storms do develop and begin an eastward trek, they would have to
overcome a stronger MLcin environment with a cap in place. Have
decided to keep a 20 pop for storms this afternoon/tonight with a
trend to exit east by/just after 06z Sunday, as latest HRRR and
RAP40 don't show a promising aspect to any major storm action
working into the area, but can't rule out entirely.

Upper ridge remains in place for the remainder of the weekend
with NW upper flow. Surface ridge east and low pressure over the
east central Rockies will provide another low chance for storms on
Sunday afternoon/evening. Instability with daytime heating has a
good portion of the CWA under a Marginal Risk. Due to the
uncertainty over the past couple days in terms of storm
timing/initiation, will keep a 20 pop over the area for now. Hail
and wind threats for both days outlooks this weekend. Any precip
Sunday evening should clear the area by 06z Monday.

For temps, lower 90s on Sunday for highs will be off of lows
tonight in a upper 50s to mid 60 range, with a repeat again on
Sunday night.

.LONG TERM...(Monday through Friday)
Issued at 150 PM MDT Sat Aug 15 2020

There are not too many changes to what is expected next week. The
upper level pattern will still be dominated by the upper high and
ridge in the Desert Southwest while a trough drapes across the
Eastern CONUS. The evolution of the upper pattern appears to have
the ridge slowly shifting east and deamplifying while the trough
digs further south and potentially turns into a closed low. This
will leave the Tri-State area with north to northwest flow aloft
that will allow shortwaves into the area. However, the upper high
looks to expand at the end of the week and weaken our flow aloft.
This could lower the upper level support for instability.

Given the near constant pattern aloft, what conditions set up in
the lower levels of the atmosphere will largely dictate the day.
Monday is looking rather weak for storm chances, in spite of a
stationary front near the Colorado border, as moisture in the
lower levels is going to be less than what it has been the past
few weeks. However, an isolated storm is still possible mainly in
Eastern Colorado given the presence of the stationary front and a
potential shortwave moving through.

Tuesday will see the stationary front move over more into Western
Kansas with surface dewpoints dropping for our western counties
down into the 40's where as the eastern counties stay near 60.
With the moisture and frontal boundary further east, our eastern
counties (mainly along and east of highway 25) will have a higher
chance for precip and lower temperatures with highs reaching the
upper 80's. The rest of the area will likely be in the low to mid
90's.

Wednesday and Thursday are likely to be similar with high
temperatures near 90 and afternoon and evening storms. The main
things worth noting is that the upper level high begins to expand
slightly east and that lower level dewpoints in the area climb
back up a bit (surface mainly 50F+ and 850 10C+).

Friday is a bit trickier as the models are not in agreeance with
the upper pattern and the location of a potential front moving
through the Northern Plains. Friday currently appears to be
similar to Wednesday and Thursday in terms of expected conditions,
but that could change depending on what conditions actually set
up. There is some uncertainty as a whole for Wednesday on as the
general pattern appears the same but the details are not very
consistent from run to run.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 520 PM MDT Sat Aug 15 2020

VFR conditions are anticipated to rule through the TAF
period at both terminals. An isolated thunderstorm cannot be
entirely ruled out at the GLD terminal this evening -- mainly
between 00-04Z -- though probabilities are too low to warrant
mention with the 00Z TAF issuance. 7-13 knot SSE-SE winds will
veer to the S late this evening/overnight. Light S winds (perhaps
variable at times) will prevail through the duration of the TAF
period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...KAK
AVIATION...VINCENT
Hazardous weather outlook, Aug 15, 4:28 PM MST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
528 PM MDT Sat Aug 15 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-162330-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
528 PM MDT Sat Aug 15 2020 /628 PM CDT Sat Aug 15 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

An isolated severe thunderstorm cannot be ruled out in Eastern
Colorado between 6-10 pm MDT this evening, mainly west of
Highway 385.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Isolated severe thunderstorms are possible during the afternoon and
evening hours on Sunday August 16, mainly between 3-10 pm MDT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Vincent

The radar

The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kit Carson

When
August 15, 5:10 PM MST
Where
Kit Carson County, 3.18 mi WNW of Flagler
Measured
1.75 in hail
Reported by
Public
Coordinates
39.324, -103.121

Golf ball sized hail reported at location.

Hail, Kit Carson

When
August 15, 5:10 PM MST
Where
Kit Carson County, 0.42 mi SE of Flagler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.296, -103.064

Dime sized hail reported at location.

Hail, Kit Carson

When
August 15, 5:15 PM MST
Where
Kit Carson County, 2.98 mi NNW of Flagler
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.342, -103.083

Golf ball sized hail reported at location.

Hail, Kit Carson

When
August 15, 5:30 PM MST to 5:40 PM MST
Where
Kit Carson County, 3.57 mi NNW of Seibert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.346, -102.911

Pea to quarter sized hail reported at location that lasted 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917368, 918658, 917369, 917370.